Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Green Bay, WI

July 19, 2020Brown County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2020, 4:40 AM CDT for Brown County, Kewaunee County, Manitowoc County, Wisconsin. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 4:40 AM CDT (09:40 UTC)
Expired
Jul 19, 2020, 5:15 AM CDT
In force
35 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 36 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:40 AM CDTTSTM WND DMGDenmark, WITREE LEANING ON POWER LINE.
Jul 19, 4:41 AM CDTTSTM WND DMGDenmark, WITREES DOWN. DELAYED REPORT. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 9:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KGRB 190940
SVRGRB
WIC009-061-071-191015-
/O.NEW.KGRB.SV.W.0045.200719T0940Z-200719T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
440 AM CDT Sun Jul 19 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in northeastern Wisconsin...
  Southwestern Kewaunee County in northeastern Wisconsin...
  North central Manitowoc County in east central Wisconsin...

* Until 515 AM CDT.

* At 440 AM CDT, a severe thunderstorm was located over Denmark, or
  13 miles southeast of Green Bay, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kewaunee, Denmark, Cooperstown, Hickory Grove, Birchwood, Curran,
  Pilsen, Krok, Norman and Langes Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4441 8792 4449 8746 4446 8744 4431 8748
      4429 8790
TIME...MOT...LOC 0940Z 260DEG 41KT 4437 8781 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
3 follow-up statements
160 
WWUS53 KGRB 190948
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
448 AM CDT Sun Jul 19 2020

WIC009-061-071-191015-
/O.CON.KGRB.SV.W.0045.000000T0000Z-200719T1015Z/
Brown WI-Kewaunee WI-Manitowoc WI-
448 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN BROWN...SOUTHWESTERN KEWAUNEE AND NORTH CENTRAL
MANITOWOC COUNTIES...

At 448 AM CDT, a severe thunderstorm was located 7 miles east of
Denmark, or 9 miles southwest of Kewaunee, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Kewaunee, Denmark, Cooperstown, Hickory Grove, Birchwood, Curran,
Pilsen, Krok, Norman and Langes Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4441 8792 4449 8746 4446 8744 4431 8748
      4429 8790
TIME...MOT...LOC 0948Z 260DEG 41KT 4439 8768 

HAIL...<.75IN
WIND...70MPH
 
$$

Cooley
678 
WWUS53 KGRB 191001
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
501 AM CDT Sun Jul 19 2020

WIC009-071-191011-
/O.CAN.KGRB.SV.W.0045.000000T0000Z-200719T1015Z/
Brown WI-Manitowoc WI-
501 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND NORTH
CENTRAL MANITOWOC COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4431 8755 4433 8754 4433 8771 4441 8772
      4449 8746 4446 8744 4431 8748
TIME...MOT...LOC 1001Z 260DEG 41KT 4442 8747 

$$

WIC061-191015-
/O.CON.KGRB.SV.W.0045.000000T0000Z-200719T1015Z/
Kewaunee WI-
501 AM CDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN KEWAUNEE COUNTY...

At 501 AM CDT, a severe thunderstorm was located near Kewaunee,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewaunee, Krok, Norman, Kewaunee Power Station, Bolt, Stangelville,
East Krok and Tisch Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4431 8755 4433 8754 4433 8771 4441 8772
      4449 8746 4446 8744 4431 8748
TIME...MOT...LOC 1001Z 260DEG 41KT 4442 8747 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
321 
WWUS53 KGRB 191006
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
506 AM CDT Sun Jul 19 2020

WIC061-191016-
/O.EXP.KGRB.SV.W.0045.000000T0000Z-200719T1015Z/
Kewaunee WI-
506 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEWAUNEE COUNTY
WILL EXPIRE AT 515 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4431 8755 4433 8754 4433 8771 4441 8772
      4449 8746 4446 8744 4431 8748
TIME...MOT...LOC 1006Z 260DEG 41KT 4443 8741 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:42 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 19, 3:42 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
342 AM CDT Sun Jul 19 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 341 AM CDT Sun Jul 19 2020

Convection ahead of a cold front will exit the Lakeshore region
an hour or two after sunrise, with drier and cooler air to follow
for the next couple days. Highs this afternoon will still be about
five degrees above normal, but dewpoints will be 10 to 15 degrees
lower than Saturday, so it should feel much more comfortable
outside.

Another push of cooler air will arrive tonight perhaps accompanied
by some clouds in the north. Lows will be several degrees below
normal in northern and central Wisconsin and near normal near Lake
Michigan.

Monday should be very pleasant for most outdoor activities, with
highs in the 70s and comfortable humidity. The center of high
pressure will move across the area, with light winds allowing for
the Lake Michigan breeze to move inland during the afternoon.

.LONG TERM...Monday Night Through Saturday
Issued at 341 AM CDT Sun Jul 19 2020

An approaching upper trough and surface cold front
should bring a good chance of showers and thunderstorms Tuesday
afternoon and evening.

Surface high pressure will bring mostly dry and warm weather for
Wednesday and Thursday. Temperatures should be a few degrees
above normal but with reasonable humidity.

The upper flow is forecast to become southwest by the end of the
week with rising heights. Temperatures and dewpoints will begin to
rise Friday with a very warm, or hot weekend possible. With
fairly fast upper flow, there will likely be some shortwaves
moving through that could bring some convection at times.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1041 PM CDT Sat Jul 18 2020

The main aviation concern will be the potential for a line of strong
to severe thunderstorms moving from west to east tonight into
early Sunday morning. Expected damaging winds in excess of 60 mph
to be possible with the storms along with hail and heavy rainfall.
MVFR/IFR conditions can be expected with the strongest
thunderstorms and heavies rain. Hi-Res model solutions have most
of the precipitation and thunderstorms exiting the eastern TAF
sites by 12Z.

VFR conditions along with gusty winds to around 20 kts, can be
expected for much of the day Sunday into Sunday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......RDM
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for portions central, east
central, and northeast Wisconsin until 8PM for heat indices of
95-105.

Severe thunderstorms are possible tonight. While large hail and
isolated tornadoes are possible, damaging winds are likely the
greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Friday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

In the hours before

Local storm report, Jul 19, 3:42 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
342 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     OCONTO                  44.88N 87.88W
07/19/2020  M46 MPH          OCONTO             WI   AWOS

&&

KURIMSKI
Local storm report, Jul 19, 3:47 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
347 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             KRAKOW                  44.75N 88.25W
07/19/2020  M0.25 INCH       SHAWANO            WI   TRAINED SPOTTER

&&

TIMMU
Special weather statement, Jul 19, 4:00 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
400 AM CDT Sun Jul 19 2020

WIZ038>040-048>050-191000-
Calumet WI-Kewaunee WI-Outagamie WI-Winnebago WI-Manitowoc WI-
Brown WI-
400 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...CALUMET...
WINNEBAGO...SOUTHEASTERN OUTAGAMIE AND MANITOWOC COUNTIES UNTIL 500
AM CDT...

At 359 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Black Creek to Rush Lake.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Kewaunee, Menasha, Kaukauna,
Little Chute, Kimberly and Chilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Wisconsin.

LAT...LON 4390 8887 4452 8825 4461 8737 4432 8748
      4418 8745 4407 8759 4390 8769 4389 8816
      4394 8816 4394 8840 4389 8840
TIME...MOT...LOC 0859Z 265DEG 38KT 4448 8824 4389 8882

Cooley
Local storm report, Jul 19, 4:12 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
412 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             3 W EPHRAIM             45.15N 87.22W
07/19/2020  M0.25 INCH       DOOR               WI   TRAINED SPOTTER

&&

TIMMU
Local storm report, Jul 19, 4:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     4 N NEWPORT STATE PARK  45.29N 86.98W
07/19/2020  M41.00 MPH       DOOR               WI   C-MAN STATION

            NORTHPORT PIER.

0358 AM     TSTM WND GST     STURGEON BAY            44.83N 87.38W
07/19/2020  M40.00 MPH       DOOR               WI   AWOS

            DOOR COUNTY CHERRYLAND AIRPORT.

&&

KURIMSKI
Local storm report, Jul 19, 4:18 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND GST     1 ENE MARINETTE         45.10N 87.59W
07/19/2020  M40 MPH          MENOMINEE          MI   C-MAN STATION

            MNMM4 MENOMINEE MICHIGAN.

&&

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:54 PM CDTSpecial Weather StatementGRBVilas36 min
Jul 19, 12:11 AM CDTSpecial Weather StatementGRBOneida49 min
Jul 19, 12:22 AM CDTSevere Thunderstorm WarningGRBOneida53 min
Jul 19, 12:41 AM CDTSpecial Weather StatementGRBVilas49 min
Jul 19, 12:51 AM CDTSevere Thunderstorm WarningGRBForest, Oneida39 min
Jul 19, 1:05 AM CDTSpecial Weather StatementGRBLanglade, Lincoln55 min
Jul 19, 1:21 AM CDTSpecial Weather StatementGRBMarathon39 min
Jul 19, 1:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida38 min
Jul 19, 1:24 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest36 min
Jul 19, 1:40 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto80 min
Jul 19, 2:08 AM CDTSpecial Weather StatementGRBWood67 min
Jul 19, 2:15 AM CDTSevere Thunderstorm WarningGRBWood60 min
Jul 19, 2:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano38 min
Jul 19, 2:36 AM CDTMarine Dense Fog AdvisoryGRB2 hr
Jul 19, 2:48 AM CDTSpecial Weather StatementGRBPortage42 min
Jul 19, 2:58 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Shawano47 min
Jul 19, 3:18 AM CDTSpecial Marine WarningGRB57 min
Jul 19, 3:20 AM CDTSpecial Weather StatementGRBWaushara55 min
Jul 19, 3:32 AM CDTSpecial Weather StatementGRBDoor, Kewaunee43 min
Jul 19, 3:38 AM CDTSpecial Marine WarningGRB82 min
Jul 19, 3:46 AM CDTSevere Thunderstorm WarningGRBDoor44 min
Jul 19, 4:00 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc, Winnebago60 min
Jul 19, 4:44 AM CDTSpecial Marine WarningGRB61 min
Jul 19, 4:55 AM CDTSpecial Marine WarningGRB53 min
Jul 19, 9:39 AM CDTSmall Craft AdvisoryGRB12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.